Author: Johnny Bonds
Protecting our dogs from fleas and ticks is a big deal for pet owners. These little organisms can cause serious illnesses in our pets, so we do what we can to prevent them from being infested or bit.
Unfortunately, the spot-on flea and tick products that we use can occasionally cause adverse reactions. These unexpected responses are scary for pet owners. Before you continue spot-on treatments, take a few minutes to learn more about potential reactions and what to do if they occur in your pet.
What Are Spot-On Flea and Tick Products?
Spot-on flea and tick medications are a type of medical treatment product that works to prevent external parasites from affecting our pets. At the base level, they are a liquid pesticide. By applying these pesticides to a specific spot on a dog’s shoulder area, the medication works to prevent ticks and fleas from surviving if they make it to your dog.
Fleasand ticks can both cause a lot of health issues for your dog. It is important to make sure that you treat them regularly to prevent fleas and ticks from becoming an issue.
When using spot-on treatments, however, there are some adverse reactions that might happen. Learn more about these reactions so you can be prepared to counteract them if necessary.
The Vets in Tampa explains that one of the most common and most basic reactions that your dog might have to spot-on treatments is epidermal paresthesia.
In other words, they might get itchy!
This happens because the applied product causes your dog’s nerve endings to be slightly irritated, and this makes your dog feel issues. Spot-on products that contain permethrin, cyphenothrin, and etofenprox are the products most likely to cause this sensation in dogs.
When this happens, the skin at the application site will not appear red or irritated, so it might not be obvious that your dog’s reactions are due to the spot-on treatment.
Usually, this reaction will happen almost immediately after applying the product to your pet. This feeling can cause your dog to act agitated because the application spot is usually somewhere they cannot easily scratch. This may make them reluctant to move around or they may be hyperactive; all pets react differently.
What To Do
If your dog has an itchy reaction to a spot-on product, there are a few things that you can do to make them feel better.
First, feel assured that your dog is likely to feel better within between 8 and 24 hours. While you don’t want your dog to have to suffer at all, it can be comforting to know that this issue isn’t a long-term threat.
In the meantime, you can use a mild dish soap to get the product off of their skin. Simply bathing your dog off with this gentle soap will make an immediate difference. Another way to give your dog relief is to apply vitamin E oil to their skin. Rub some oil into the affected area where the spot-on treatment was applied, and they will feel some relief.
Another reaction that could occur when applying spot-on treatment products is contact dermatitis.This is an inflammatory reaction, and it can occur from anything that is applied topically. While the initial reaction in your dog might be similar to what you’d see with paresthesia, the application site skin will be red and irritated with dermatitis.
Dermatitis is an inflammatory response that can get more serious after progressive applications. The discomfort caused may be mild, or it can be quite severe: it all depends on how strong of a reaction your dog’s body has. Usually, this reaction will happen within half an hour, but it can take a full day to see the entire inflammatory response.
What To Do
Similar to the first reaction, the best thing that you can do is try to wash the product off your pet as quickly as possible. Using a mild dish soap will remove the product better than pet shampoo but either can be used.
If your pet develops more than redness even after the product has been washed off, visit your vet to get guidance on further treatment for their discomfort.
Keep Up With Medication News
These two common adverse reactions are the most frequently seen when spot-on flea and tick treatments are used, but they are not the only possible reactions. Studies are being conducted by the FDA on potential neurological issues caused by some types of spot-on medication.
As a pet owner, it’s key that you pay attention to the medications that you are giving your dogs. Occasionally, look up news on the medications to ensure that nothing has been released to show that they are a bigger risk than previously thought. Finally, ensure that you are aware of the best treatment options for fleas and ticks!